Alert archive / South Carolina / Special Weather Statements in 2018
Special Weather Statement, NWS Columbia, SC
NWS Columbia, SC issued this special weather statement at Aug 9, 2018, 5:46 PM EDT for Orangeburg County, South Carolina. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 9, 2018, 5:46 PM EDT (21:46 UTC)
- Expired
- Aug 9, 2018, 6:15 PM EDT
- In force
- 29 min
- Issued by
- NWS Columbia, SC
County Orangeburg County, SC
The radar
The Columbia radar (KCAE), 60 km from the middle of the area, began a volume at 21:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 9.8 hours before the alert went out and 113 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 310 J/kg
- Mixed-layer CIN
- -135 J/kg
- Mixed-layer LCL
- 1287 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 37 m²/s²
- 0-3 km storm-relative helicity
- 34 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted.
338
WWUS82 KCAE 092146
SPSCAE
Special Weather Statement
National Weather Service Columbia SC
546 PM EDT THU AUG 9 2018
SCZ036-092215-
Orangeburg SC-
546 PM EDT THU AUG 9 2018
...Strong Thunderstorms Will Impact Portions of west central
Orangeburg County Through 615 PM EDT....
At 545 PM EDT...National Weather Service doppler radar indicated a
strong thunderstorm 8 miles north of Denmark. Movement was east-
southeast near 20 mph. The storm will affect the area between Norway
and Cope.
HAZARD...strong winds 45 to 55 mph.
IMPACT...expect minor damage to tree limbs and blowing around of
light, unsecured objects.
Some locations in the path of this storm include...
Cope.
LAT...LON 3341 8114 3349 8108 3341 8091 3334 8100
TIME...MOT...LOC 2145Z 312DEG 4KT 3343 8109
$$What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this special weather statement went out at Aug 9, 2:49 PM EDT, 2 hours 57 minutes earlier.
Area forecast discussion, Aug 9, 2:49 PM EDT, 2 hours 57 minutes before
Area Forecast Discussion National Weather Service Columbia SC 249 PM EDT Thu Aug 9 2018 .SYNOPSIS... An upper ridge will extend westward from the Atlantic into our region through today. Then an upper-level trough digs into the eastern US for the weekend bringing above normal chances for rainfall through Monday. The trough exits to the northeast by mid-week favoring a more typical pattern of diurnal convection. Temperatures will be near or above normal with highs in the low to mid 90s and lows in the low 70s. && .NEAR TERM /THROUGH TONIGHT/... Models and wv show a weak s/w across cntrl GA that will move east-southeast across the area during the evening hours. Afternoon mesoanalysis shows best moisture and instability will remain south of I-20 through the remainder of the afternoon/evening. Expect widely scattered/scattered showers and thunderstorms to move across mainly the central/southern Midlands and CSRA. Regional radar shows convection that has fired over the past couple of hours across AL/GA beginning to move into the western portion of the CWA. Downdraft Cape values remain blo 1000, but PW values 1.8 + across much of the CWA. Expect main threat would be locally heavy rainfall, but storms are moving at between 20 and 25 mph which will decrease the chances, unless storms train across the same area. Temperatures will remain in the low/mid 90s with heat index values around 100 degrees. As s/w moves east of the area overnight and loss of daytime heating, expect convective activity to decrease during the evening hours with little chance for shra/tsra after midnight. Overnight lows will once again be in the low/mid 70s. && .SHORT TERM /FRIDAY THROUGH FRIDAY NIGHT/... Friday, a 500 mb trough will move east of the Mississippi but remain west of the forecast area, where weak ridging will persist. At the surface, a weak lee-side trough will provide some convergence for diurnal convection. Subsidence associated with the ridge aloft should keep thunderstorm coverage isolated to scattered during the afternoon. Expect high temperatures in the low to mid 90s with light WSW winds. Overnight the 500 mb trough continues eastward with shortwave energy moving into the forecast area towards daybreak. Models show moisture increasing Friday evening ahead of the shortwave which may increase thunderstorm coverage. Severe weather appears unlikely with only tall, skinny CAPE profiles in forecast soundings. Lows overnight will be in the low to mid 70s. && .LONG TERM /SATURDAY THROUGH WEDNESDAY/... An upper level trough will dig into the Great Lakes region/Northeast over the weekend, cutting off from the main flow. This will direct warm, moist flow into the Southeast through Monday. A weak surface boundary will be across the Southeast and mid-Atlantic providing some convergence each day. This pattern supports above normal chances for rainfall. The upper-level low will track to the northeast and off the east coast by mid-week with ridging building into the Southeast. This will bring back a more typical pattern of isolated to scattered diurnal convection through the remainder of the long term. Temperatures will be near or above normal during the period. Highs should be in the low to mid 90s with lows in the low 70s. && .AVIATION /19Z THURSDAY THROUGH TUESDAY/... VFR conditions at all taf sites currently this afternoon. A weak s/w is moving across cntrl GA and then acrs SC during the evening/overnight hours. Have included vcsh/vcts at all taf sites through the evening. Will continue to monitor and adjust as convection moves into the region from the west and also develops across the region. Do not expect much fog late tonight into early friday morning. Models indicate a 15 to 20 kt low level jet that should help prevent and fog formation. Otherwise, expect VFR conditions with diurnal cumulus and scattered mainly afternoon/evening SH/TSRA. Due to drier air entering the northern FA, better threat of TS may be at DNL/AGS/OGB. Will mention VCTS at those sites, otherwise VCSH. EXTENDED AVIATION OUTLOOK...Scattered mainly diurnal convection expected each day as well as late night/early morning fog and stratus. && .CAE WATCHES/WARNINGS/ADVISORIES... GA...None. SC...None. &&
Hazardous weather outlook, Aug 9, 2:30 AM EDT, 15 hours 16 minutes before
Hazardous Weather Outlook National Weather Service Columbia SC 230 AM EDT Thu Aug 9 2018 GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-100630- Lincoln-McDuffie-Columbia-Richmond-Burke-Lancaster-Chesterfield- McCormick-Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington- Richland-Lee-Aiken-Sumter-Barnwell-Orangeburg-Calhoun-Clarendon- Bamberg- 230 AM EDT Thu Aug 9 2018 This Hazardous Weather Outlook is for the Midlands of South Carolina and the Central Savannah River area of Georgia. .DAY ONE...Today and Tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Aug 9, 4:13 PM EDT, 1 hour 33 minutes before
Special Weather Statement
National Weather Service Columbia SC
413 PM EDT THU AUG 9 2018
GAZ064-092045-
Columbia GA-
413 PM EDT THU AUG 9 2018
...Strong Thunderstorms Will Impact Portions of northwestern Columbia
County Through 445 PM EDT....
At 412 PM EDT...National Weather Service doppler radar indicated a
strong thunderstorm 12 miles southeast of Lincolnton, or 14 miles
northwest of Evans, moving east at 15 mph.
HAZARD...strong winds 45 to 55 mph.
IMPACT...expect minor damage to tree limbs and blowing around of
light, unsecured objects.
This storm will remain over mainly rural areas of northwestern
Columbia County.
LAT...LON 3367 8240 3368 8236 3369 8235 3370 8229
3368 8227 3369 8224 3369 8222 3363 8220
3358 8215 3354 8240 3355 8243 3356 8244
3360 8242 3363 8244
TIME...MOT...LOC 2012Z 279DEG 11KT 3365 8235Special weather statement, Aug 9, 5:18 PM EDT, 28 minutes before
Special Weather Statement
National Weather Service Columbia SC
518 PM EDT THU AUG 9 2018
GAZ064-065-SCZ030-092145-
Richmond GA-Columbia GA-Aiken SC-
518 PM EDT THU AUG 9 2018
...Strong Thunderstorms Will Impact Portions of Richmond...central
Columbia and southwestern Aiken Counties Through 545 PM EDT....
At 515 PM EDT...National Weather Service doppler radar indicated
strong thunderstorms extending through southern Richmond County into
southern Aiken County. This includes the Augusta area. The strongest
storms were near the Beach Island area of Aiken County. Movement was
southeast near 20 mph.
HAZARD...strong winds 45 to 55 mph.
IMPACT...expect minor damage to tree limbs and blowing around of
light, unsecured objects. Heavy downpours will lead to
ponding of water in poor-drainage areas.
Some locations in the path of this storm include... North Augusta,
Grovetown, Evans, Augusta, Martinez, Clearwater, Fort Gordon,
Belvedere, Hephzibah, Harlem, New Ellenton, Jackson, Gloverville,
Burnettown, Beach Island and Windsor.
This includes the following highways...
Interstate 20 in Georgia between mile markers 181 and 201.
Interstate 20 in South Carolina between mile markers 0 and 1.
Interstate 520 in Georgia between mile markers 1 and 15.
Interstate 520 in South Carolina between mile markers 16 and 20.
LAT...LON 3359 8239 3355 8203 3353 8202 3354 8200
3347 8140 3321 8174 3339 8230
TIME...MOT...LOC 2115Z 317DEG 21KT 3341 8181Special weather statement, Aug 9, 5:46 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Columbia SC
546 PM EDT THU AUG 9 2018
SCZ036-092215-
Orangeburg SC-
546 PM EDT THU AUG 9 2018
...Strong Thunderstorms Will Impact Portions of west central
Orangeburg County Through 615 PM EDT....
At 545 PM EDT...National Weather Service doppler radar indicated a
strong thunderstorm 8 miles north of Denmark. Movement was east-
southeast near 20 mph. The storm will affect the area between Norway
and Cope.
HAZARD...strong winds 45 to 55 mph.
IMPACT...expect minor damage to tree limbs and blowing around of
light, unsecured objects.
Some locations in the path of this storm include...
Cope.
LAT...LON 3341 8114 3349 8108 3341 8091 3334 8100
TIME...MOT...LOC 2145Z 312DEG 4KT 3343 8109The office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 8, 8:15 PM EDT | Severe Thunderstorm Warning | CAE | Newberry | 45 min |
| Aug 9, 5:20 PM EDT | Severe Thunderstorm Warning | CAE | Aiken | 25 min |
| Aug 9, 5:22 PM EDT | Areal Flood Advisory | CAE | Aiken | 113 min |
| Aug 9, 5:42 PM EDT | Severe Thunderstorm Warning | CAE | Aiken, Barnwell | 63 min |
| Aug 9, 6:29 PM EDT | Special Weather Statement | CAE | Newberry | 31 min |
| Aug 9, 6:34 PM EDT | Severe Thunderstorm Warning | CAE | Fairfield, Newberry, Richland | 56 min |
| Aug 9, 7:03 PM EDT | Special Weather Statement | CAE | Bamberg | 27 min |
| Aug 9, 7:21 PM EDT | Special Weather Statement | CAE | Newberry | 24 min |
| Aug 9, 7:33 PM EDT | Severe Thunderstorm Warning | CAE | Fairfield, Lexington, Richland | 27 min |
| Aug 9, 7:43 PM EDT | Severe Thunderstorm Warning | CAE | Newberry, Saluda | 36 min |
| Aug 8, 8:33 PM EDT | Special Weather Statement | CAE | Richmond | 27 min |
| Aug 9, 4:13 PM EDT | Special Weather Statement | CAE | Columbia | 32 min |
| Aug 9, 5:18 PM EDT | Special Weather Statement | CAE | Columbia, Richmond | 27 min |
Nearby
Special Weather Statements in South Carolina, 2018Every special weather statement in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.